Ohio, 2003

Heavy Snow in Ohio, February 22 to 23, 2003

February 22 to 23, 2003 · NWS IWX · 8 events in 8 counties and zones

Rain and some freezing rain changed to snow by late afternoon with a general 6 to 8 inch snowfall across the region ending just after midnight. Heavier amounts were in the south with 9 to 10 inches reported in Van Wert and around 9 inches in Ottawa in Putnam county.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Rain and some freezing rain changed to snow by late afternoon with a general 6 to 8 inch snowfall across the region ending just after midnight. Heavier amounts were in the south with 9 to 10 inches reported in Van Wert and around 9 inches in Ottawa in Putnam county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 2:35 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 22, 2:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST SAT FEB 22 2003

SHORT TERM DISCUSSION...
PRIMARY FCST CHALLENGE IS SNOW FORECAST FOR TONIGHT...THEN SNOW
POTENTIAL SUN NIGHT AND MON.

WV IMAGERY INDICATED MID LVL CIRCULATION PUSHING INTO SRN IN.  SFC
LOW WAS POSITIONED OVER CNTRL KY...WITH A PRESSURE FALL AXIS FROM
ERN KY TO NRN IN.

GFS IS IN AGREEMENT WITH NGM AND ETA WITH TRACK OF SFC THROUGH 7H
FEATURES.  MODELS INDICATE STRONG UPWARD VERTICAL MOTION THIS AFT
AND EVENING GIVEN ISENTROPIC LIFT AND PVA INITIALLY...THEN RGN
FALLING UNDER DEFORMATION ZONE AS 7H LOW SLIDES BY JUST TO THE S OF
CWFA AND 85H LOW TRACKS ACRS SW OH.  RGN WL ALSO BE UNDER AREA OF
200-300 MB DIVERGENCE.  BEST FRONTOGENETIC FORCING INDICATED IN A
CORRIDOR FROM NW OH TO EAST CENTRAL INDIANA...WITH ETA AND GFS
INDICATING A HALF TO NEARLY AN INCH OF QPF FM 18Z THROUGH 12Z SUN.
WITH PRECIPITATION ALREADY MIXING WITH SNOW...CHANGE OVER SHOULD BE
QUICK AS SUPPORTED BY VERTICAL TEMPERATURE PROFILES OF BOTH ETA AND
GFS.  EVEN IN LIMA AREA...CHANGE SHOULD TAKE PLACE BEFORE 00Z.  ALL
CONSIDERED...WL CONT WITH ACCUMULATIONS OF 4 TO 8 INCHES ACROSS
WARNING AREA...POSSIBLY WITH A BAND OF 6 TO 10 OVER EXTREME NE
CORNER OF CWFA.  SHARP QPF GRADIENT WILL EXIST WITH SYS...SO AM A
BIT CONCERNED ABOUT NW FRINGE OF WARNING AREA GETTING ENOUGH SNOW
ACCUMULATION...BUT GIVEN UNCERTAINTY...WL NOT ADJUST WARNING AREA AT
PRESENT TIME.  ATTENTION THEN TURNS TO NEXT SYS...WHICH ETA IS
INDICATING A BIT MORE NWRD TRACK WITH.  WL INDICATE SOME
ACCUMULATING SNOW FOR SUN NIGHT AND MON ACROSS MOST OF CWFA.  AS FOR
LAKE EFFECT POTENTIAL...SHOULD BE NOTHING MORE THAN A FEW FLURRIES
FOR SUN AS COLDEST AIR REMAINS WELL TO THE NW.  EVEN ON
MONDAY...SUBSIDENCE AND DRY AIR SHOULD LIMIT LAKE EFFECT DESPITE
EXTREMELY COLD 85H TEMPERATURES.

PREFER A BLEND OF COOLER MAV AND WARMER FWC NUMBERS FOR TONIGHT AND
SUN.  MOS NUMBERS IN GOOD AGREEMENT SUN NIGHT AND MON WL STAY
CLOSE.  WL GO BELOW MAV NUMBERS FOR MON NIGHT GIVEN SNOW
COVER...CLEARING AND LIGHT WINDS WITH HI PRES AREA OVER REGION.

EXTENDED DISCUSSION...
NO CHANGES TO EXTENDED DUE TO LACK OF NEW DATA. 500MB SHORTWAVE
TROUGH AND VORTICITY MAX MOVE THROUGH SATURDAY WITH SUFFICIENT
MOISTURE FOR CHANCE OF SNOW.

.IWX...
IN...WINTER STORM WARNING FOR TONIGHT FOR ZONES
INZ006>009...INZ013...INZ015>018...INZ020...INZ022>027...INZ032
>034.

WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES INZ004>005...INZ012...
INZ014.

MI...WINTER STORM WARNING FOR TONIGHT FOR ZONES MIZ080>081.

WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES MIZ078>079.

OH...WINTER STORM WARNING FOR TONIGHT FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.

BARJENBRUCH/12
Hazardous weather outlook, Feb 22, 5:12 AM EST, 9 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO CHANGE TO FREEZING RAIN AND THEN TO HEAVY SNOW
ACROSS MUCH OF THE AREA TODAY. THE CHANGE OVER TO SNOW WILL
GRADUALLY WORK FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING
THE DAY. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA
TONIGHT. HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF A
MONTICELLO INDIANA TO HILLSDALE MICHIGAN LINE...WHILE COUNTIES NEAR
LAKE MICHIGAN WILL HAVE LITTLE ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST THROUGH THE OHIO
VALLEY SUNDAY NIGHT. THIS SYSTEM WILL LIKELY CAUSE SOME SNOW IN THE
AREA. AT THIS TIME...HEAVY ACCUMULATIONS ARE NOT EXPECTED IN OUR
AREA.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Williams

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Williams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Fulton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Defiance

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Defiance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Heavy Snow, Henry

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Heavy Snow, Paulding

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Paulding forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Heavy Snow, Putnam

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Heavy Snow, Van Wert

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Van Wert forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Heavy Snow, Allen

When
February 22, 3:00 PM EST to February 23, 1:00 AM EST
Where
Allen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340365, 5340366, 5340367, 5340368, 5340369, 5340370, 5340371, 5340372.